Christopher F
Posted by

In remission but still having problems

Christopher F
Posted by
06 Jul 2017

Two years since Chemo-therapy but continued side effects.

Have received an e-mail from Andy Jackson which has prompted me to update my blog about the two years since my chemo to treat CLL and being told I was in Remission. This does not mean I am cured in any way but just subdueing one problem.

Following the chemotherapy, now over two years ago, my platelet count has not recovered sufficiently to prevent regular Chest Infections many of which have needed at least 4 or 5 days on one of our local Respiritory Wards whilst I  received IV Anti-biotics before returning home, sometimes having to return daily for further treatment at the OPAT (Outpatient Treatment) department. The problem with continued Chest Infections is partly my fault as I was a Smoker of 20 to 25 cigarettes a day and my Employment was, for 40 years in dusty or smoky atmospheres so since 2003 I have been diagnosed with COPD and more recently Bronchiectasis. I am periodically coughing and bringing up sputum even when I am relatively well. A concern at the moment is that I am starting to see blood in the sputum, I am awaiting a chest x-ray that will look at this. Also I shall be having another regular CT scan in August again which may put further light on this problem.

I have also, this year had two SCCs (Squamous Cell Carcinoma) removed by minor operations. I understand these skin cancers are a major result of my treatment and the resultant low platelets.

To reduce my susceptibilty to these chest infections I have been receiving Intra-venus Immunoglobulin every 3 weeks. I have now been receiving this treatment for a year and the regularity of infections has reduced but not disappeared.

What has also helped more recently is a regular low dose of steroids and inhalers which have really helped my breathing. Unfortunatley these too have given rise to their own side effects the most obvious being very easy bruising on not only but mainly my arms (due to a combination of low platelets and the steroids). The slightest knock and a large red bruise erupts or sometimes the skin is torn back with associated bleeding. This has now recently influenced me in stopping the steroids. The effect of this remains to be seen.

Apart from these problems I am relatively well, the side effects manageable. I try not to let the problems become a worry but it is impossible to do this all the time. I continue to be greatly thankful to the NHS for my treatment but wish the Doctors could be more open about possible side effects.

 

Comments

06.07.2017

Hi Christopher. I read an article recently where a doctor referred to cancer patients being disease free rather than cured. It is recognised that many of us will continue to have problems for the rest of our lives. We are still living with cancer and it's effects. I hope the chest x-ray picks up the problem and that it is treatable. Perhaps there is a different medication to help with your problems. I wish you better health

06.07.2017

Christopher, thanks so much for blogging and your story really highlights what complex beings we are and how our body reactions are so inter connected. I also think it is worth remembering that smoking and working in dusty, smoky atmospheres were not seen as detrimental to health back in the day. You have also highlighted how perceptions are that having received treatment you are now 'cured, without continuing side effects'. Yes, it would be better if the medical profession would discuss possible side effects and look at our health and predispositions holistically. take care of yourself and keep blogging.